I go to my dermatologist in 2 weeks. I have been using Tretinoin Cream (.05% Obagi) on my face to improve overall skin quality - texture, very fine lines, minor discolorations (along with Obagi Blender - only on the dark spots/areas). I have had irritation only once. After 3rd night of use, I had very slight flaking and redness around my mouth and nose. I skipped the next night and have been fine ever since. I think I need something stronger -- but am confused about the creams, gels, and different strengths. I like to be informed -- Help! Thanks.
Retin-A Gel Vs Cream for Aging Skin?
Doctor Answers (2)
Retin-A cream or gel for photoaging is personal preference
I frequently recommend that patients use the highest strength of Retin-A that they can tolerate. However, I have seen a study that showed that although Retin-A shows significant improvement in photoaging there was no difference between the lower and higher strengths of Retin-A. Retin-A gel allows for better penetration of the retinoid into the skin. Because of this, there is a lower percentage of the active ingredient in Retin-a gel. Retin-a cream comes in .025%, .05% and .1% and Retin-A gel comes in .01% and .025%. Some patient with very oily skin prefer the gel because they find the cream too greasy. However, in my experience, the majority of patients find the gel too drying. Unless your skin is very oily, I would recommend staying with the cream, but increasing the strength to .1%.
Tretinoin cream or gel
Tretinoin cream is used for skin rejuvenation. The gel is too drying for mature skin unless it is very oily. Continue with the .05% cream, you do not need to have continued irritation for it to be effective. Studies have shown that the .1% cream will not offer any additional improvement in rejuvenation over the milder strength. Remember to use sun protection.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.